LOIS SMITH, 56, is receiving her first chemotherapy treatment when she complains of a new onset of burning and pain in her left hand, wrist, and forearm. The drugs are being given I.V. push through a peripheral I.V. device in her left forearm.
|Figure. No caption available.|
What's the situation?
Mrs. Smith is receiving rituximab-cyclophosphamide-doxorubicin-vincristine-prednisone (R-CHOP) for diffuse non-Hodgkin's lymphoma. The rituximab was administered first with no problems. You administer the doxorubicin I.V. push into the lowest Y site of the I.V. tubing (side arm technique) with the 0.9% sodium chloride solution infusion running wide open. You check the blood return after every 2 mL of drug has been administered. About half of the doxorubicin dose has been given when Mrs. Smith reports pain.
What's your assessment?
Doxorubicin (along with daunorubicin, epirubicin, and idarubicin) are DNA-binding anthracycline antibiotics. When these drugs extravasate, they kill cells in the area of the extravasation and can remain in tissue for weeks after the event. Depending on the amount and concentration of the drug involved, the site of the extravasation, and patient variables, extravasation can range from minor damage to catastrophic injury requiring debridement and plastic surgery. Extravasations in the hand, wrist, or antecubital areas also can damage nerves and tendons, leading to functional impairment.
What must you do immediately?
Stop the doxorubicin administration and 0.9% sodium chloride solution infusion and assess the I.V. site. You don't see redness, edema, or other signs of infiltration and extravasation. Disconnect the I.V. tubing from the I.V. cannula and attach an empty 3-mL syringe to aspirate for a blood return and remove any fluid in the cannula and area of extravasation.
Because you don't obtain a blood return or fluid, you remove the catheter. The venipuncture site doesn't bleed, but it leaks a small amount of red-tinged fluid consistent with the color of doxorubicin. Place dry sterile gauze over the site and put a cold pack on top of the gauze. Notify the oncologist.
The oncologist prescribes dexrazoxane (Totect) to be administered I.V. as soon as possible (within 6 hours of the extravasation) to prevent tissue necrosis. A second dose will be given at hour 24 and a third dose at hour 48. Dosages are based on the patient's body surface area.
Recently approved by the Food and Drug Administration, Totect is an iron-chelating agent and topoisomerase II inhibitor that reduces the risk of extravasation injuries related to tissue breakdown. Studies have shown that 98% of patients who receive this antidote within 6 hours of anthracycline extravasation (and receive the 2 additional days of treatment) can avoid surgery for tissue necrosis.1 While you wait for the Totect to be prepared, remove the cold pack, which must be taken off the extravasation site at least 15 minutes before Totect administration. Also start an I.V. device in the arm opposite the extravasation. Mrs. Smith's left forearm and hand become red and edematous.
Administer the Totect over 1 to 2 hours, handling the drug with standard cytotoxic drug precautions. Shortly after the completion of the Totect, Mrs. Smith says that her arm and hand feel better and you note that the affected area is less red and less swollen.
What should be done later?
Tell Mrs. Smith that she'll have to return to the clinic on each of the following 2 days for additional infusions. Teach her to report nausea or vomiting and signs and symptoms of infection. Document your interventions, take a photograph of the extravasation site, and complete an event report.
After Mrs. Smith completes treatment uneventfully, a peripherally inserted central catheter is placed and she resumes chemotherapy on schedule. Thanks to your prompt intervention and appropriate therapy, a limb-threatening emergency was averted.
1. Mouridsen HT, et al. Treatment of anthracycline extravasation with Savene (dexrazoxane): Results from two prospective clinical multicenter studies. Annals of Oncology. 18(3):546-550, March 2007. [Context Link]